Discussions that mention remeron

Pain Management board


[FONT=Comic Sans MS]I actually suffered "Serotonin Malignant Syndrome" from adding 2 600mg capsules of St. John's Wort to 30mg of Remeron! My Psychiatrist desribed it as "an extremely powerful potentiator of serotonin". Later when I did research I saw that the relationship between St. John's Wort and this illness was multiply documented on the web and elsewhere. It was not a happy trip.

Mya

THE SYNDROME:
The Serotonin Malignant Syndrome is a hypersotonergic state which is a very dangerous and a potentially fatal side effect of serotonergic enhancing drugs. This is a toxic condition which requires heightened clinical awareness in order to prevent, recognize, and treat the condition promptly.

The symptoms of the serotonin syndrome are: panic or euphoria, drowsiness, sustained rapid eye movement, visual hallucinations, overreaction of the reflexes, rapid muscle contraction and relaxation in the ankle causing abnormal movements of the foot, clumsiness, restlessness, feeling drunk and dizzy, muscle contraction and relaxation in the jaw, sweating, intoxication, muscle twitching, rigidity, high body temperature, mental status changes were frequent, shivering, diarrhea, loss of consciousness and death.

The optimal treatment for the serotonin syndrome is discontinuation of the offending medication or medications, offer supportive measures, and wait for the symptoms to resolve. If the medication is not discontinued the condition can progress rapidly to a more serious state and become fatal.

...be careful with the over the counter herbal St. John's Wort, as well. It's often called "The Poor Man's Prozac" and has similar effects on serotonin[/FONT]